Kansas, 2005

Hail and Damaging Winds in Kansas, September 18, 2005

September 18, 2005 · NWS TOP · 6 events in 4 counties and zones

4 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 17, 2:24 PM CST, 10 hours 24 minutes earlier.

Area forecast discussion, Sep 17, 2:24 PM CST, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT SAT SEP 17 2005

.DISCUSSION...

PRECIPITATION CHANCES ARE MAIN FORECAST CHALLENGE FOR TONIGHT AND
SUNDAY...

POSITIVE TILT SHORTWAVE TROUGH SEEN IN WATER VAPOR IMAGERY MOVING
ENEWD ACROSS CENTRAL PLAINS INTO UPPER MIDWEST.  WEAK LIFT OUT AHEAD
OF IT INTERACTING WITH SOME ELEVATED INSTABILITY TO PRODUCE
MID-LEVEL CLOUDS ACROSS EASTERN KANSAS AND POINTS NORTH...AND HIGH
BASED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NEBRASKA.  EXPECT
THE SHOWERS/STORMS TO STAY TO THE NORTH WITH DRY CONDITIONS THIS
EVENING IN EASTERN KS.

GFS AND NAM DEVELOP LEE LOW ACROSS EASTERN CO AND MOVE IT EAST
TONIGHT TO CENTRAL KS AHEAD OF ANOTHER WEAK WAVE IN WSW FLOW.  BOTH
MODELS DEVELOP PRECIP ACROSS SOUTHEAST AND EAST CENTRAL KANSAS AFTER
MIDNIGHT AND LINGER IT INTO SUNDAY MORNING IN THE SOUTHEAST.  WITH
ELEVATED MOISTURE RETURN TONIGHT AND THIS WAVE...WOULD NOT BE
SURPRISED TO SEE SOMETHING...BUT CHANCES ARE IN THE 20 TO 30 PERCENT
RANGE WITH BEST CHANCE IN OUR FORECAST AREA OVER THE EAST CENTRAL KS
COUNTIES.

GFS FROM 12Z AND ETA FROM BOTH 12 AND 18Z INDICATE STRONGER
SHORTWAVE TROUGH MOVING ACROSS NORTHERN PLAINS TO THE UPPER
MISSISSIPPI VALLEY SUNDAY AFTERNOON AND EVENING.  DEEP Q-VECTOR
CONVERGENCE AND STRONGEST LIFT WELL TO NORTH OF CWA...BUT TRAILING
FRONT SAGS INTO EASTERN KANSAS SUNDAY AFTERNOON AND EVENING.  BOTH
MODELS FORECAST WARM 700 MB TEMPERATURES OVER EASTERN KS AND MODEL
SOUNDINGS EXHIBIT CONSIDERABLE CAP DURING THE AFTERNOON...DESPITE
WARM SURFACE TEMPERATURES IN THE UPPER 80S TO AROUND 90...AND
DEWPOINTS EXPECTED INTO THE UPPER 60S TO AROUND 70.  NAM LOOKS OUT
TO LUNCH WITH 76 DEWPOINTS FORECAST FOR TOP SUNDAY AFTERNOON.
CONSIDERABLE INSTABILITY WILL BE IN PLACE REGARDLESS...AND ENOUGH
SHEAR SUCH THAT SEVERE WEATHER IS A POSSIBILITY...IF THUNDERSTORMS
CAN DEVELOP.  GIVEN NEGATIVE FACTORS ALREADY MENTIONED...HAVE ONLY
GONE WITH AROUND 20 PERCENT POPS.

SUNDAY NIGHT WILL KEEP SMALL POPS GOING AS CAP IS FORECAST TO WEAKEN
BY 03Z ACROSS THE NORTHERN COUNTIES WHILE CAP IS FORECAST TO HOLD IN
THE SOUTH. WITH SHORTWAVE MOVING ACROSS THE NORTHERN PLAINS AND
FRONT MOVING SOUTH ACROSS THE CWA DURING THE EVENING MAINTAIN SMALL
POPS THROUGH THE NIGHT. NAM VERY HIGH WITH IT/S CAPE FORECAST AND
LIKELY OVERDONE BUT CAPES OF 2000-2500 J/KG REASONABLE ALONG WITH
MODERATE SHEAR. MAY ALSO SEE SOME CONVECTION ON THE COOL SIDE OF THE
FRONT. SOUTHWEST FLOW AT 850 MB WILL KEEP DEEPER MOISTURE TO THE
EAST OF THE CWA SUNDAY NIGHT AND MONDAY WITH SHALLOW MOISTURE OVER
EASTERN KANSAS. MODEL DIFFERENCES WITH FRONTAL TIMING BETWEEN THE
NAM AND GFS WITH THE GFS SLOWER WITH THE FRONT STILL IN EAST CENTRAL
KANSAS MONDAY MORNING AS NAM AND GFS DEVELOP PRECIPITATION ACROSS
SOUTHERN KANSAS AS A WEAK WAVE MOVES NORTH OF THE FRONT.

BY MONDAY NIGHT FRONT STALLS IN SOUTHERN KANSAS OR NORTHERN
OKLAHOMA. THERE IS SOME RETURN FLOW AT 850 MB SHOWN ON THE GFS AND
IT DEVELOPS CONVECTION ACROSS SOUTHERN KANSAS INTO SOUTHWEST
MISSOURI MONDAY EVENING. WITH HIGH BUILDING IN BEHIND THE FRONT
ADVECTING DRIER AIR INTO THE NORTHERN COUNTIES WILL CUT BACK ON POPS
MONDAY NIGHT AND LEAVE THEM ONLY SOUTH OF INTERSTATE 35.

SOME WARM ADVECTION SHOWERS ARE POSSIBLE TUESDAY NIGHT IN THE FAR
NORTHEAST COUNTIES AND HAVE ADDED A SMALL POP THERE.

FOR THE EXTENDED FROM WEDNESDAY THROUGH SATURDAY WENT WITH A LEAN
TOWARD THE MORE AMPLIFIED ECMWF THAN THE PROGRESSIVE GFS BY THE
WEEKEND. ECMWF SHOWS A WESTERN TROUGH DEVELOPING WHICH WILL DELAY
THE FRONT UNTIL EARLY ON SATURDAY IN THE CWA. THUS HAVE MAINTAINED A
DRY FORECAST WITH ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD. DID
BRING IN A CHANCE OF THUNDERSTORMS SATURDAY IN THE NORTHERN COUNTIES.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 17, 3:30 PM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT SAT SEP 17 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-181100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
430 PM CDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL
AND EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND SUNDAY NIGHT ACROSS THE
AREA. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN HAZARDS LATE SUNDAY AFTERNOON AND EVENING.

THERE IS A CHANCE FOR MORE THUNDERSTORMS MONDAY ACROSS THE OUTLOOK
AREA...THEN SOUTH OF INTERSTATE 35 MONDAY NIGHT. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS TUESDAY NIGHT...MAINLY NORTH OF A
MARYSVILLE TO VALLEY FALLS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Sep 17, 11:56 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1256 AM CDT SUN SEP 18 2005

KSZ035>040-054>056-058>059-181300-
ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-LYON-MORRIS-
OSAGE-SHAWNEE-WABAUNSEE-
1256 AM CDT SUN SEP 18 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
796 IN EFFECT UNTIL 8 AM CDT FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 11 COUNTIES

IN EAST CENTRAL KANSAS

ANDERSON... COFFEY... DOUGLAS...
FRANKLIN... GEARY... LYON...
MORRIS... OSAGE... SHAWNEE...
WABAUNSEE...

IN NORTH CENTRAL KANSAS

DICKINSON...

THIS INCLUDES THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY...
LAWRENCE...OTTAWA AND TOPEKA.

The radar

The Topeka radar (KTWX), 62 km away, was scanning. The volume nearest the first event began at 06:48 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Riley

When
September 18, 12:48 AM CST
Where
Riley County, Riley
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -96.833

Thunderstorm Wind, Wabaunsee

When
September 18, 1:48 AM CST
Where
Wabaunsee County, Paxico
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -96.167

Hail, Shawnee

When
September 18, 2:05 AM CST
Where
Shawnee County, Topeka
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.050, -95.683

Western part of city.

Thunderstorm Wind, Shawnee

When
September 18, 2:10 AM CST
Where
Shawnee County, 10 mi SW of Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.950, -95.817

Hail, Shawnee

When
September 18, 2:10 AM CST
Where
Shawnee County, 10 mi SW of Topeka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.950, -95.817

Hail, Jackson

When
September 18, 6:44 AM CST
Where
Jackson County, Delia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -95.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478139, 5478140, 5478141, 5478142, 5478144, 5478143.